Pennsylvania, 2008

Damaging Winds in Pennsylvania, July 20, 2008

July 20, 2008 · NWS PBZ · 6 events in 5 counties and zones

A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 1:01 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 20, 1:01 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT SUN JUL 20 2008

.SYNOPSIS...
A COLD FRONT FROM THE UPPER MIDWEST IS MOVING SO SLOWLY THAT IT
MAY NOT CLEAR THE UPPER OHIO VALLEY UNTIL TUESDAY NIGHT. HENCE
EXPECT WARM AND HUMID CONDITIONS TO CONTINUE TIL THEN ALONG WITH
SCATTERED GUSTY THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT SEVERE THREAT WITH THUNDERSTORMS TO CONTINUE INTO EARLY
TONIGHT AS SPC HAS ISSUED SEVERE THUNDERSTORM WATCH AND RECENT
RADAR DATA SHOWS SHORT LINES OF THUNDERSTORMS NOW MOVING THROUGH
THE UPPER OHIO VALLEY WITH WIND GUSTS CAPABLE OF EXCEEDING 60 MPH.
THIS INITIAL LINE OF STORMS MAY DIMINISH INSTABILITY IN THEIR WAKE
DECREASING CHANCE OF SUCH THUNDERSTORMS IN THOSE AREAS THIS
EVENING. HAVE ADDED PATCHY FOG LATE TONIGHT DUE TO EXPECT
SATURATION OF RAIN-MOISTENED SURFACE LAYER.

FORECASTED TEMPERATURES CLOSE TO BLEND OF NAM AND GFS MOS VALUES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
JUDGING FROM RECENT SREF MODEL RUNS...EXPECT SIMILAR EVOLUTION OF
CONDITIONS MONDAY AND TUESDAY WITH BEST CHANCE OF THUNDERSTORMS
LATE BOTH DAYS DUE TO APPROACHING COLD FRONTS SLOW MOVEMENT.

BLEND OF RECENT SREF AND GEFS MODEL RUNS CONTINUE TO SHOW THE COLD
FRONT CLEARING THE UPPER OHIO VALLEY TUESDAY NIGHT AND REMOVING
THE HUMID AND UNSTABLE CONDITIONS. HENCE HAVE FORECASTED DRY
CONDITIONS WITH NEAR SEASONABLE TEMPERATURES AS INDICATED BY GFS
MOS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
CONCUR WITH HPC THAT CONDITIONS SHOULD BE DRY ACROSS THE UPPER
OHIO VALLEY INTO THE WEEKEND AS SHOWN BY BLEND OF GEFS AND ECMWF
MODEL RUNS. THESE MODELS KEEP A LONG-WAVE TROUGH OVER THE ATLANTIC
COASTAL AREAS WHICH IS A TYPICAL DEVELOPMENT FOR MID SUMMER. SUCH
A SCENARIO SHOULD YIELD NEAR SEASONABLE TEMPERATURES WITH A CHANCE
OF THUNDERSTORMS TOO LOW TO MENTION AS INDICATED BY BLEND OF HPC
AND GFS MOS.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
FORECASTED THUNDERSTORM TIMING BASED ON RECENT RADAR DATA WITH
WIND GUSTS OVER 40 KTS FOR KPIT AND VICINITY AND BRIEF IFR FLIGHT
CONDITIONS.

EXPECT CONDITIONS TO STABILIZE IN WAKE OF THUNDERSTORMS WITH
MAINLY VFR CUMULUS INTO EVENING. PATCHES OF LATE NIGHT FOG
EXPECTED WITH MVFR VISIBILITIES PREVALENT AND IFR POSSIBLE AS
RAIN-MOISTENED SURFACE LAYER SATURATES AS INDICATED BY NAM
PROFILES.

JUDGING FROM RECENT SREF AND GEFS MODEL RUNS...EXPECT A SIMILAR
DIURNAL EVOLUTION OF CONDITIONS MONDAY AND TUESDAY WITH MVFR
VISIBILITIES IN HAZE AND VFR CUMULUS CEILING PUNCTURED BY BRIEF
MVFR/IFR IN GUSTY THUNDERSTORMS AND EARLY MORNING FOG.

ONCE COLD FRONT CLEARS UPPER OHIO VALLEY TUESDAY NIGHT EXPECT DRY
AND PREDOMINATELY VFR CONDITIONS WEDNESDAY INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 20, 11:45 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SUN JUL 20 2008

OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
211645-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
1245 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE MAIN THREAT
BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-048-057>059-068-069-PAZ031-032-WVZ004-012-021>023-041-
211645-
GARRETT-TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1245 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A COLD FRONT MOVES EAST TOWARD THE REGION THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 10:25 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT SUN JUL 20 2008

OHZ039-040-048-049-201630-
CARROLL OH-COSHOCTON OH-HARRISON OH-TUSCARAWAS OH-
1125 AM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...COSHOCTON...TUSCARAWAS AND CARROLL...

AT 1121 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 24 MILES WEST OF LAYLAND...OR ABOUT 21
MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 40 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...AND SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BALTIC...BLISSFIELD...BOLIVAR...BOWERSTON...
  CLENDENING...DELLROY...DENNISON...DOVER...FREEPORT...GILMORE...
  GNADENHUTTEN...LAYLAND...LEESVILLE LAKE PARK AND MINERAL CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 11:39 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT SUN JUL 20 2008

OHZ039>041-049-050-WVZ003-201745-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS
OH-
1239 PM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL AND OHIO...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
SUGARCREEK...MOVING EAST AT 49 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADENA...AUGUSTA...BERGHOLZ...BOWERSTON...CADIZ...CARROLLTON...
  DELLROY...DENNISON...DILLONVALE...DOVER...EAST ROCHESTER...
  GNADENHUTTEN...GUILFORD LAKE STATE PARK...HAMMONDSVILLE AND
  HOPEDALE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Special weather statement, Jul 20, 12:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT SUN JUL 20 2008

OHZ039>041-049-050-058-059-PAZ020-WVZ001-002-201800-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
103 PM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BELMONT...GUERNSEY...HARRISON...JEFFERSON...
TUSCARAWAS...CARROLL...BEAVER...BROOKE AND HANCOCK...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF EAST ROCHESTER TO 3 MILES SOUTHEAST OF GILMORE...MOVING
EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...ALONG WITH SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLACKHAWK...ESTHER...GEORGETOWN...GLASGOW...OHIOVILLE...ROWTOWN...
  SMITHS FERRY...ADENA...ALLEDONIA...AUGUSTA...BARKCAMP STATE PARK...
  BEAVER CREEK STATE PARK...BERGHOLZ...BETHESDA AND BOWERSTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Special weather statement, Jul 20, 12:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SUN JUL 20 2008

OHZ039-048-049-057>059-068-201900-
BELMONT OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-NOBLE
OH-TUSCARAWAS OH-
159 PM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM...BELMONT...GUERNSEY...HARRISON...COSHOCTON AND
TUSCARAWAS...

AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTH OF DRAKE...MOVING EAST
AT 37 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH...AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BARNESVILLE...BIRMINGHAM...BODEN...BRIDGEVILLE...
  BYESVILLE...CAMBRIDGE...CONESVILLE...COOPERDALE...COSHOCTON...
  DRAKE...FERNCLIFF...GILMORE...GNADENHUTTEN AND KIMBOLTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Special weather statement, Jul 20, 12:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SUN JUL 20 2008

PAZ008-009-015-016-022-201900-
ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
159 PM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...JEFFERSON...VENANGO...FOREST AND CLARION...

AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEILLTOWN
TO 6 MILES WEST OF RIMERSBURG...OR ALONG A LINE EXTENDING FROM 5
MILES NORTHWEST OF WEST HICKORY TO 2 MILES NORTHEAST OF BRADYS
BEND...MOVING EAST AT 23 MPH.

SOME OF THESE STORMS WILL CONTAIN DANGEROUS LIGHTNING...WIND GUSTS
TO 50 MPH...SMALL HAIL AND HEAVY DOWNPOURS THAT MAY CAUSE PONDING
OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...BROOKVILLE...CLARION...CLEAR CREEK STATE PARK...COOK
  FOREST STATE PARK...DORA...FRYBURG...KELLETTVILLE...KNOX...
  LIMESTONE...LYNCH...MARIENVILLE...NEW BETHLEHEM...REDCLYFFE AND
  RIMERSBURG

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.

The radar

The Pittsburgh radar (KPBZ), 19 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 20, 1:10 PM EST
Where
Beaver County, 0.87 mi SW of Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.690, -80.310

Emergency management reported numerous trees and wires down across beaver county.

Thunderstorm Wind, Allegheny

When
July 20, 1:10 PM EST
Where
Allegheny County, 2.21 mi WNW of Edgewood
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.440, -79.920

A trained spotter measured a wind gust to 71 MPH in Schenley Heights.

Thunderstorm Wind, Butler

When
July 20, 1:25 PM EST
Where
Butler County, 0.38 mi ESE of Mayoma
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.727, -80.023

Emergency management reported trees down along Shannon Rd in Mars.

Thunderstorm Wind, Indiana

When
July 20, 2:10 PM EST
Where
Indiana County, 0.53 mi W of Tunnelton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.470, -79.390

Emergency management reported trees down along Newport Rd in the Tunnelton area.

Thunderstorm Wind, Fayette

When
July 20, 2:40 PM EST
Where
Fayette County, 1.38 mi S of Deffenbaugh
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
39.830, -79.880

Emergency management reported numerous trees down southeast of Masontown.

Thunderstorm Wind, Fayette

When
July 20, 3:45 PM EST
Where
Fayette County, 0.53 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.800, -79.810

Emergency management reported trees down near Smithfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126145, 126156, 126147, 126148, 126149, 126151.